Texas, 2008

Tornado and Hail in Texas, February 5, 2008

February 5, 2008 · NWS SHV · 19 events in 8 counties and zones

A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere. A dry line moved into southeast Oklahoma and northeast Texas by late afternoon with scattered to numerous severe thunderstorms developing ahead of the dry line across the region. Thunderstorms produced strong and damaging wind gusts along with large hail across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 5, 3:04 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 5, 3:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST TUE FEB 5 2008

.DISCUSSION...

DEEP UPPER LEVEL TROUGH THROUGH THE CENTRAL PLAINS SOUTH SOUTHWEST
THROUGH WEST TEXAS WILL MOVE EAST TO THE MISSISSIPPI VALLEY BY
MIDDAY WEDNESDAY. AS IT CROSSES THE CWA THIS EVENING...IT WILL BE
ACCOMPANIED BY A SQUALL LINE...WHICH BRINGS THE CHANCE OF PCPN
THIS EVENING...TO NEAR 100 PERCENT...AT LEAST ACROSS EASTERN HALF
OF THE AREA. SEVERE WEATHER THREAT WILL EXIST WITH THE SQUALL LINE...
MAINLY STRAIGHT LINE WINDS. TORNADO POSSIBILITY HIGH OUT AHEAD OF THE
SQUALL LINE...WHERE SHEAR PROFILES ARE MOST FAVORABLE. TEMPS ALOFT WILL
ALSO BE DROPPING INCREASING THE HAIL CHANCES. THE UPPER SYSTEM STILL
MOVING SOMEWHAT SLOWER THAN PREVIOUS THINKING...SO HAVE TO HOLD ON A
LITTLE LONGER TO THE RAIN CHANCES TONIGHT. FWS RADAR ALSO SHOWING
SOME LIGHT SHOWERS BEHIND THE FRONT.

AFTER TONIGHT...A DRY PERIOD UNTIL EARLY NEXT WEEK. TEMPS WILL
TREND ABOVE NORMAL...EXCEPT FOR THE NEXT COUPLE DAYS.

&&

.AVIATION...

WATER VAPOR IMAGERY SHOWS TROUGH HAS MOVED LITTLE...AND REMAINS JUST
WEST OF THE OK/TEXAS PANHANDLES...WHILE SFC OBSERVATIONS SHOW A
WELL-DEFINED COLD FRONT FROM KDFW-KROC.  ALSO NOTED WAS A WEAK
DRYLINE REACHING FROM KDFW-KHDO.  18Z NAM RUN PUSHES FRONT/DRYLINE
INTO KTYR BY 00Z...AND KMLU BY 06Z.  KSHV 18Z SOUNDING SHOWS
FAST-ERODING CAP...AND STILL REMAINS VERY UNSTABLE...W/H7-H5 LR/S
STILL IN EXCESS OF 7C/KM.  FOR AVIATION CONCERNS...LATEST FORECAST
SOUNDINGS MAINTAIN MVFR CEILINGS UNTIL FROPA...EXCEPT FOR LOWER
DURING THUNDERSTORM ACTIVITY.  EXPECT GUSTY SOUTH SFC WINDS TO VEER
TO WEST AS FROPA APPROACHES/MOVES THRU...THEN IMPROVING CEILINGS TO
VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  54  34  61 /  70   0   0  10
MLU  47  55  33  60 / 100   0   0  10
DEQ  40  51  31  56 /  30   0   0  10
TXK  41  52  34  57 /  50   0   0  10
ELD  44  53  30  59 /  90   0   0  10
TYR  41  55  37  62 /  30   0   0  10
GGG  42  55  33  62 /  40   0   0  10
LFK  44  59  37  66 /  60   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

14/44
Hazardous weather outlook, Feb 5, 12:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE FEB 5 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL INCREASE ACROSS THE REGION THIS AFTERNOON
AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM. SUPERCELLS WILL
BE POSSIBLE...PRODUCING LARGE HAIL...STRONG AND DAMAGING WIND GUSTS
ALONG WITH POSSIBLE TORNADOES. THE GREATEST TORNADO THREAT APPEARS TO
BE ACROSS SOUTH CENTRAL AND SOUTHWEST ARKANSAS...ADJACENT NORTHEAST
TEXAS AND SOUTHEAST OKLAHOMA...AS WELL AS NORTHCENTRAL LOUISIANA.
THE THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING HOURS...
UNTIL A COLD FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL LIKELY BE NEEDED THROUGHOUT THE
AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Feb 5, 1:25 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST TUE FEB 5 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-052200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
125 PM CST TUE FEB 5 2008

...AN OUTBREAK OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE FOUR
STATE REGION TODAY...

A VERY STRONG...SPRING LIKE...UPPER LEVEL STORM SYSTEM WILL BE MOVING
ACROSS THE FOUR STATE REGION THIS AFTERNOON AND EVENING. THIS UPPER
LEVEL SYSTEM WILL CAUSE A DEEPENING LOW PRESSURE AREA AT THE
SURFACE...ACROSS NORTH CENTRAL TEXAS. THIS SURFACE SYSTEM WILL MOVE
RAPIDLY EAST THIS AFTERNOON AND EVENING...ACROSS NORTHEAST TEXAS...
SOUTHWEST ARKANSAS...AND NORTH LOUISIANA CAUSING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...FROM THE MIDDLE OF THE AFTERNOON
THROUGH THE EVENING HOURS.

THE STORM SYSTEM IS MOVING ACROSS OUR AREA AT A PARTICULARLY
DANGEROUS TIME OF DAY WHEN INSTABILITY IS GREATEST...MOISTURE IS
AVAILABLE...AND SHEAR IS STRONG. THIS MEANS THERE IS A CHANCE OF
SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF A FEW STRONG
TORNADOES...DAMAGING WINDS...AND POSSIBLY LARGE HAIL.

THIS IS A PARTICULAR INTENSE STORM SYSTEM. YOU SHOULD MONITOR THE
WEATHER THIS AFTERNOON AND EVENING...AND BE PREPARED TO TAKE ACTION
IF AND WHEN WATCHES AND WARNINGS ARE ISSUED FOR YOUR AREA.

03

The radar

The Shreveport radar (KSHV), 189 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Red River

When
February 5, 3:30 PM CST
Where
Red River County, 0.69 mi S of Detroit
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.660, -95.270

Sheriff's office reporting trees and power lines downed on the west side of Detroit, Texas.

Thunderstorm Wind, Red River

When
February 5, 4:14 PM CST
Where
Red River County, 1.5 mi SSW of Clarksville
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.600, -95.060

Sheriffs office reports power lines and trees down throughout the county.

Hail, Red River

When
February 5, 4:14 PM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.610, -95.060

Hail, Franklin

When
February 5, 4:15 PM CST
Where
Franklin County, 1.87 mi ESE of Mt Vernon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.170, -95.200

Hail, Smith

When
February 5, 4:20 PM CST
Where
Smith County, 2.43 mi ESE of Garden Vly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.510, -95.490

Hail, Smith

When
February 5, 4:28 PM CST to 4:31 PM CST
Where
Smith County, Bullard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.130, -95.330

Hail fell on Hwy 344 west, 2 miles east of Hwy 155.

Hail, Smith

When
February 5, 4:30 PM CST
Where
Smith County, 0.9 mi SW of Wood Spgs
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.460, -95.410

Windshields of cars and house windows were busted out.

Hail, Smith

When
February 5, 4:33 PM CST
Where
Smith County, 2 mi N of Bullard
Measured
4.25 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.159, -95.330

Damage was widespread in Bullard.

Hail, Bowie

When
February 5, 4:35 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.510, -94.620

Hail, Upshur

When
February 5, 4:40 PM CST
Where
Upshur County, Latch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.700, -95.070

Hail, Smith

When
February 5, 4:43 PM CST
Where
Smith County, Gresham
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
32.230, -95.350

Hail, Smith

When
February 5, 4:45 PM CST
Where
Smith County, 3.23 mi ESE of Bascom
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.300, -95.170

Hail fell in the community of New Chapel Hill.

Hail, Upshur

When
February 5, 4:50 PM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.730, -94.950

Tornado, Smith

When
February 5, 4:50 PM CST to 4:52 PM CST
Where
Smith County, 1 mi NNE of Arp to 2 mi NNE of Arp
Rating
EF1
Path length
1 mi
Path width
300 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.243, -95.064

A tornado briefly moved along a 1 mile track northeast of Arp, Texas along a path approximately 300 yards wide. The tornado destroyed a barn and uprooted many large trees. Others were snapped off. Power lines also sparked grass fires in a pasture one mile east of the barn.

Hail, Smith

When
February 5, 4:52 PM CST
Where
Smith County, 2 mi E of Tyler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.350, -95.266

Hail, Cherokee

When
February 5, 5:00 PM CST
Where
Cherokee County, 1.17 mi W of Craft
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.920, -95.240

Hail, Gregg

When
February 5, 5:15 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.760

Hail, Cherokee

When
February 5, 5:15 PM CST
Where
Cherokee County, 3.78 mi WNW of New Summerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
31.990, -95.140

Thunderstorm Wind, Rusk

When
February 5, 5:37 PM CST
Where
Rusk County, 0.91 mi NE of Henderson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -94.790

Numerous trees and powerlines were downed all across the county. The worst damage was reported across the western portions of the county including several trees which were downed along Hwy. 42, north of New London, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77417, 71313, 77402, 71288, 71289, 71286, 71314, 71315, 71290, 71287, 71291, 77416, 71292, 71320, 71293, 71303, 71297, 71316, 71312.